Winter Weather, Berks
- When
- November 21, 3:00 AM EST to 12:00 PM EST
- Where
- Berks forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.416, -75.926 (the zone’s center; the record gives no point)
Another lake enhanced snow band combined with an upper air disturbance to produce snow across southern Berks as well as in Chester and Delaware Counties during the morning of the 21st. Within this band, accumulations averaged two to four inches.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Another lake enhanced snow band combined with an upper air disturbance to produce snow across southern Berks as well as in Chester and Delaware Counties during the morning of the 21st. Within this band, accumulations averaged two to four inches. Light snow began falling between 3 a.m. and 4 a.m. EST on the 21st. It fell at its heaviest between 6 a.m. and 9 a. m. EST coinciding with the Friday morning commute and ended between Noon and 1 p.m. EST.
The heaviest snow coinciding with the morning commute caused travel problems, especially in Chester County. In Chester County, some commutes quadrupled in travel time. West Whiteland Township had the worst reported traffic problems because of numerous accidents (about 40). The northbound Pennsylvania State Route 100 spur was closed, the southbound lanes of U.S. Route 202 was closed and Ship Road was also closed. Pennsylvania State Route 100 was also closed In East Goshen Township. Multiple accidents occurred on U.S. Route 30 and caused serious tie-ups. State Police in Embreeville responded to sixteen crashes in northern Chester County, five separate vehicles slid off roadways and there was one reported injury.
Specific accumulations included 4.5 inches in Exton (Chester County), 4.2 inches in Media (Delaware County), 3.7 inches in West Chester (Chester County), 3.3 inches in Wallingford (Chester County), 3.0 inches in Glenmoore (Chester County), 2.2 inches in Morgantown (Berks County), 2.0 inches in East Nantmeal (Chester County) and Drexel Hill (Delaware County) and 1.0 inch in Collegeville (Montgomery County) and the Philadelphia International Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 20, 11:37 PM EST, 3 hours 23 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1137 PM EST THU NOV 20 2008
.SYNOPSIS...
A WEAK AREA OF LOW PRESSURE FROM THE GREAT LAKES REGION WILL TRACK
OVER THE REGION OVERNIGHT AND OFF THE COAST FRIDAY. A LARGE AREA
OF HIGH PRESSURE WILL THEN MOVE OVER THE AREA FRIDAY NIGHT INTO
THE WEEKEND. A COLD FRONT IS THEN FORECAST TO MOVE THROUGH THE
FROM THE WEST MONDAY NIGHT OR EARLY TUESDAY. HIGH PRESSURE WILL
THEN BUILD FOR THE MIDWEEK PERIOD.
&&
.NEAR TERM /THROUGH FRIDAY/...
THE BAND OF SNOW SHOWERS CONTINUES BUT HAS BEEN DECREASING IN
COVERAGE. WILL CONTINUE TO WATCH OUR WESTERN ZONES OF BERKS,
MONTGOMERY AND NORTHERN CHESTER COUNTIES. THERE HAVE BEEN SOME
LIGHT ACCUMULATIONS(PHLPNSPHI)LIGHT ACCUMULATIONS AND THERE IS A
MORE CONCENTRATED BAND A FEW COUNTIES AWAY TO THE NORTHWEST OF
THESE ZONES THAT COULD HOLD TOGETHER FOR SEVERAL MORE HOURS.
THE ACCUMULATIONS WE HAVE RECEIVED ARE MOSTLY ON THE GRASSY
SURFACES WITH THE TEMPERATURES JUST A TAD ABOVE FREEZING. HOWEVER,
WITH THE TEMPERATURE DROPPING BY MORNING WELL HAVE TO ALERT EARLY
MORNING MOTORISTS OF POTENTIAL ICY SPOTS.
&&
.SHORT TERM /FRIDAY NIGHT/...
THE NWLY FLOW WILL CONTINUE ON FRIDAY AS A WEAK AREA OF LOW
PRESSURE MOVES TOWARD THE REGION. AT H5, A WEAK TROF WITH A DECENT
S/WV WILL MOVE THROUGH DURING THE LATE AFTERNOON OR EARLY EVENING
HOURS AS WELL. THESE FEATURES SHOULD TRIGGER SOME SNOW FLURRIES OR
SHOWERS. THE NAM/WRF HAS SOME DECENT MOISTURE BELOW 10K FT WHILE THE
GFS HAS LESS. THE NAM/WRF PLACES ITS BEST MOISTURE THROUGH MOST OF
THE CWA WHILE THE GFS IS GENERALLY S OF THE I-95 CORRIDOR.
SNOW AMOUNTS SHOULD GENERALLY TOTAL AN INCH OR LESS. DEPENDING ON
WHICH QPF FIELD IS MOST CORRECT, THE SNOW COULD BE SOUTH OF PHILLY
METRO OR THROUGH IT. HOWEVER, THE FRIDAY MORNING RUSH SHOULD COULD
SEE SLIPPERY AREAS FROM ANY SNOW THAT WOULD FALL. SINCE AMOUNTS ARE
RELATIVELY LOW, NO HEADLINES WILL BE ISSUED ATTM.
MOS GUID TEMPS LOOK REASONABLE AND ARE GENERALLY FOLLOWED. TEMPS
ARE EXPECTED TO RISE THROUGH THE 30S TO AROUND 40 ACRS THE PHILLY
METRO, WHICH WOULD HELP ALLEVIATE ANY TRAVEL CONCERNS.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
AS THE UPPER TROF DEPARTS THE AREA FRIDAY NIGHT, LOW PRESSURE WELL
OFF THE EAST COAST WILL RAPIDLY INTENSIFY AS IT MOVES TOWARD THE ERN
PROVINCES OF CANADA. A VERY STRONG AREA OF HIGH PRESSURE WILL THEN
MOVE TOWARD THE MID-ATLC FOR SATURDAY INTO SUNDAY. WITH A 1030+ MB
HIGH MOVING IN OUR DIRECTION, EXPECT DRY, BUT COLD CONDITIONS ON
SATURDAY AND SUNDAY. THERE MAY BE HARDLY A CLOUD IN THE SKY BY
SUNDAY AS WELL.
THE HIGH WILL THEN BE SHUNTED EWD SUNDAY NIGHT AND MONDAY MORNING.
THIS WILL ALLOW A STRONGER LOW TO MOVE SEWD FROM CANADA TO NEW
ENGLAND DURING THE EARLY PORTION OF NEXT WEEK. SWLY FLOW FROM THE
DEPARTING HIGH AND APPROACHING LOW WILL WARM TEMPS UP A BIT FOR
MONDAY. THE COLD FRONT, ASSOCIATED WITH THIS LOW, WILL THEN CROSS
THE REGION LATE MONDAY OR EARLY TUESDAY. PRECIPITATION SHOULD BEGIN
DURING MONDAY AFTERNOON. DUE TO THE WARM AIR IN PLACE AHEAD OF THE
CDFNT, EXPECT THE PRECIP TO BE PREDOMINANTLY RAIN. THERE COULD BE
SOME SNOW OVER NRN AND WRN AREAS MONDAY NIGHT AND TUESDAY MORNING.
THE LOW THEN MOVES SLOWLY THROUGH NEW ENGLAND INTO ERN CANADA AS
HIGH PRESSURE BEGINS TO BUILD OVER THE AREA FROM THE SERN CONUS FOR
THE LATTER PORTION OF NEXT WEEK.
THE GFS, CANADIAN AND UKMET ARE IN DECENT AGREEMENT WITH THE SETUP
OF THE LOW AND HIGH PRES SYSTEMS FOR THE EARLY AND MIDDLE PART OF
NEXT WEEK. THE 00Z ECMWF REMAINS AN OUTLIER WITH ITS SLOW TO DEPART
LOW. DUE TO THE TRACK RECORD OF THE ECMWF, I HESITATE TO COMPLETELY
DISREGARD ITS SOLN, BUT THE OTHER MODELS REMAIN MORE PROGRESSIVE AND
THE CURRENT ECMWF SOLN IS SUSPECT. THE 12Z ECMWF APPEARS MORE IN
LINE WITH THE OTHER MODELS, SO IT APPEARS THAT THE EARLIER
FLIP-FLOPPING OF THE ECMWF WRT THIS SYSTEM HAS RETURNED.
&&
.AVIATION /05Z FRIDAY THROUGH TUESDAY/... THE FOLLOWING
DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY
AND SURROUNDING AREAS.
THERE IS A SURFACE FRONT THAT WILL SLOWLY SAG SOUTH IN THIS FORECAST
PERIOD. AN UPPER AIR DISTURBANCE COINCIDING WITH THIS FRONT WAS ABLE
TO MAXIMIZE THE SNOW LATE THIS AFTERNOON. DURING THIS EVENING WE ARE
EXPECTING THE TWO TO SEPARATE. THUS WHERE THIS SYNERGY OCCURRED AT
KRDG WE ARE STILL SEEING ENOUGH UPWIND ECHOES TO CONTINUE SOME IFR
CONDITIONS. AWAY FROM THIS BAND WE WILL FORECAST LESS OF AN IMPACT
(NONE AT ALL AT KILG, KACY AND KMIV) THROUGH THE EVENING. THE NEXT
UPPER AIR DISTURBANCE COINCIDING WITH THE SURFACE FRONT WILL BE
TOWARD MORNING. BY THEN THE BOUNDARY IS EXPECTED TO BE CLOSER TO
KPHL AND POINTS SOUTHWARD. THUS WE ARE FORECASTING THE MOST REDUCED
VSBYS AND CIGS FROM AROUND KPHL SOUTHWARD. WE EXPECT LESS OF AN
IMPACT UP N AT KABE AND KTTN. WHILE IFR CIGS AND VSBYS ARE NOT
CURRENTLY IN THE TAFS, GIVEN HOW EASILY SNOW REDUCES VSBY, THERE
MIGHT BE SOME. LOOK FOR FURTHER UPDATES WITH THE NEXT SCHEDULED
TAFS. AFTER THE BOUNDARY SAGS SOUTH, ANOTHER SHOT OF SNOW SHOWERS
MIGHT AFFECT THE TERMINALS AS THE LAST UPPER AIR DISTURBANCE MOVES
THROUGH DURING THE LATTER HALF OF THE AFTERNOON. WHETHER THE SNOW
SHOWERS THEMSELVES DO IT, OR JUST THE TIGHTENING OF THE PRESSURE
GRADIENT BETWEEN THE DEPARTING LOW PRESSURE SYSTEM AND APPROACHING
HIGH PRESSURE SYSTEM, WINDS SHOULD BECOME GUSTIER DURING THE
AFTERNOON BEFORE DIMINISHING (AS SEEN IN THE 30HR PHL TAF) DURING
THE EVENING.
OUTLOOK...
HIGH PRESSURE PUSHING IN FROM THE WEST WILL BRING CLEARING FRIDAY
NIGHT AND PROVIDE FAIR WEATHER WITH VFR CONDITIONS THROUGH THE
WEEKEND. MVFR TO IFR CONDITIONS MIGHT RETURN AS A SURFACE FRONT
MOVES THROUGH THE REGION LATE MONDAY INTO TUESDAY. THIS CHANCE WOULD
INCREASE IF A SECONDARY LOW PRESSURE SYSTEM FORMS ON THE FRONT.
&&
.MARINE...
AFTER A BORDERLINE FIRST PART OF THE EVENING, WE EXPECT A TEMPORARY
IMPROVEMENT IN CONDITIONS. THEN, IN ASSOCIATION WITH THE SECOND WAVE
THAT ROTATES THROUGH AND ULTIMATELY DEVELOPS INTO A MODERATE LOW
PRESSURE SYSTEM OFF THE COAST, WINDS AND SEAS SHOULD INCREASE AGAIN
TOMORROW AFTERNOON AND STAY UP AT LEAST THROUGH SATURDAY. WHETHER OR
NOT WE GET GALES IS A CLOSE CALL WITH THIS ONE. MODEL GUIDANCE
SUGGESTS THE POSSIBILITY THAT GALE FORCE WINDS WOULD BE MORE LIKELY
OUT BEYOND 20 NM AND THAT THEY WOULD NOT DEVELOP UNTIL AROUND
MIDNIGHT FRIDAY. FOR NOW, WE HAVE EXTENDED SMALL CRAFT ADVISORY
CONDITIONS OUT THROUGH SATURDAY WE MENTION OCCASIONAL GUSTS TO 35
KNOTS IN THE WINDOW OF STRONGEST WINDS, AND WE PASS ON OUR CONCERNS
TO THE NEXT FORECASTERS.
WIND ARE EXPECTED TO BEGIN TO RELAX SATURDAY NIGHT AS HIGH PRESSURE
REACHES OUR AREA.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 12 PM FRIDAY TO 6 PM EST SATURDAY
FOR ANZ430-431-450>455.
&&
SYNOPSIS...NIERENBERG/OHARA
NEAR TERM...NIERENBERG/OHARA/EBERWINE
SHORT TERM...NIERENBERG
LONG TERM...NIERENBERG
AVIATION...DELISI/GIGI
MARINE...DELISIHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 335 PM EST THU NOV 20 2008 NJZ001-007-008-PAZ054-055-060>062-212045- SUSSEX-WARREN-MORRIS-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- 335 PM EST THU NOV 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE COULD BE SOME LIGHT SNOW OR FLURRIES FRIDAY MORNING. IF THE LIGHT SNOW DEVELOPS, ROADS COULD BECOME SLIPPERY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ009-010-012>014-020-026-027-212045- HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-OCEAN- COASTAL OCEAN-SOUTHEASTERN BURLINGTON- 335 PM EST THU NOV 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE COULD BE SOME LIGHT SNOW OR FLURRIES TONIGHT. IF THE LIGHT SNOW DEVELOPS, ROADS COULD BECOME SLIPPERY AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE COULD BE SOME LIGHT SNOW OR FLURRIES FRIDAY MORNING. IF IT DEVELOPS, AN INCH OR LESS WOULD BE EXPECTED BUT THE MORNING RUSH HOUR COULD BE SLIPPERY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001-MDZ008-NJZ015>019-PAZ067>071-212045- NEW CASTLE-CECIL-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE- PHILADELPHIA- 335 PM EST THU NOV 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE COULD BE SOME LIGHT SNOW OR FLURRIES TONIGHT. IF THE LIGHT SNOW DEVELOPS, ROADS COULD BECOME SLIPPERY AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE COULD BE SOME LIGHT SNOW OR FLURRIES FRIDAY MORNING. IF IT DEVELOPS, AN INCH OR LESS WOULD BE EXPECTED BUT THE MORNING RUSH HOUR COULD BE SLIPPERY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ002>004-MDZ012-015-019-020-NJZ021>025-212045- KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC- 335 PM EST THU NOV 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE COULD BE SOME LIGHT SNOW OR FLURRIES TONIGHT. IF THE LIGHT SNOW DEVELOPS, ROADS COULD BECOME SLIPPERY AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE COULD BE SOME LIGHT SNOW OR FLURRIES FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-212045- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 335 PM EST THU NOV 20 2008 ...SMALL CRAFT ADVISORY IN EFFECT FROM 12 PM FRIDAY TO 6 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 904 PM EST THU NOV 20 2008 NJZ017>020-027-PAZ060-067-068-070-071-210400- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN- SOUTHEASTERN BURLINGTON-BERKS-CHESTER-MONTGOMERY-DELAWARE- PHILADELPHIA- INCLUDING THE CITIES OF...GLASSBORO...CAMDEN...CHERRY HILL... MOORESTOWN...MOUNT HOLLY...JACKSON...WHARTON STATE FOREST... READING...WEST CHESTER...NORRISTOWN...MEDIA...PHILADELPHIA 904 PM EST THU NOV 20 2008 ...SNOW SHOWERS CONTINUE ACROSS THE AREA... AN AREA OF SNOW SHOWERS EXTENDING FROM BERKS COUNTY PENNSYLVANIA SOUTHEAST ACROSS METRO PHILADELPHIA WILL CONTINUE INTO THE EVENING. THE HEAVIEST SNOW IN THIS BAND WILL BE MOVING THROUGH PHILADELPHIA AND ADJACENT PARTS OF NEW JERSEY BETWEEN 9 PM AND 10 PM. FARTHER TO THE NORTHWEST WHERE ACCUMULATIONS HAVE OCCURRED, THE SNOW SHOWERS ARE LOSING THEIR INTENSITY. CLOSER IN AND AROUND THE CITY LIGHT ACCUMULATIONS ARE POSSIBLE ON GRASSY SURFACES AND SOME LESS TRAVELED ROADS. MAKE SURE TO DRIVE CAREFULLY IN THE SNOW, SINCE ROADS MAY BECOME LOCALLY SLIPPERY. THIS IS ESPECIALLY TRUE IN THE PHILADELPHIA NORTHWEST SUBURBS WHERE TEMPERATURES ARE CLOSER TO FREEZING. TFG
The national radar mosaic for the moment the first event began.
3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, November 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140961, 140962, 140963.